CSN Login
Members Online: 16

Ladies I have some news just saw a new onco

jerseygirl231's picture
jerseygirl231
Posts: 166
Joined: Mar 2011

We are going to try zometa every six monthes for my bones since I cant take fosamax for 3 years. I got told I am doing good . I thank god.

MAJW
Posts: 2515
Joined: May 2009

Just some advice about Zometa.....go to the dentist BEFORE you start this ....just had to see an oral surgeon two weeks ago....this can cause osteonecrosis of the jaw bone...as can ANY bone strengthening drug..Zometa is particulary hard on the jaw bone...I was amazed at how up to date my dentist and oral surgeon were on this drug.....I was never told about this side effect of Zometa until after the fact..... I would suggest you see your dentist prior to starting this....

So glad to hear you are doing well....
Wishing you continued good health!
Hugs, Nancy

jerseygirl231's picture
jerseygirl231
Posts: 166
Joined: Mar 2011

I will be maling a denist appt

Ginny_B's picture
Ginny_B
Posts: 537
Joined: Sep 2011

Oh! Oh! Oh! Please do your research before taking these drugs! We firmly believe that my mom's esophageal cancer may have been because she took Fosamax. The jaw suffers as do the stomach and esophagus. There are lawsuits filed against mfgs of Fosamax. Reasearch, research, research!

roseann4
Posts: 994
Joined: Sep 2009

I have TMJ which predisposes me to jaw issues from these drugs. I agree with checking with the dentist but if you had a bone scan any jaw issues would show up.

Roseann

CypressCynthia's picture
CypressCynthia
Posts: 4010
Joined: Oct 2009

To my knowledge, it is only oral bisphosphonates that are associated with the esophageal cancer risk. Zometa and xgeva are given by infusion or injection.

See:
http://www.supportiveoncology.net/jso/journal/articles/0510475.pdf

CypressCynthia's picture
CypressCynthia
Posts: 4010
Joined: Oct 2009

I had been on zometa and switched last year to xgeva. The drugs are very similar, but xgeva is a subcutaneous (right under the skin) injection and I like to get in and out!

Anyway, I have thus far not had any scary side effects.

Here is my advice:

1. Drink lots of water or fluids because zometa can be hard on your kidneys
2. See a dental hygienist at least every 6 months while on the drug. I gave my dentist a copy of:
Osteonecrosis of the Jaw for Cancer Patients

http://www.boneandcancerfoundation.org/pdfs/osteonecrosis.pdf

3. Avoid dental implants and major dental work, but do maintain excellent dental hygiene (lots of brushing, flossing and rinsing). Many studies show a link between poor dental hygiene and jaw osteonecrosis.
4. Drink lots of water ;-)
5. Report any difficulty swallowing, heartburn or other esophageal issues because the drug can damage the esophagus in some people.
6. I personally avoid taking NSAIDS (aspirin, aleve, motin, advil, etc) because that group of drugs can also hit your kidneys hard and cause GI issues.
7. Don't forget the water! Zometa can be hard on your kidneys ;-)

P.S If your computer is mean like mine and won't let you click on the link, press the shift key when you click on the link and it should magically appear.

jody0517
Posts: 2
Joined: Jun 2013

HI there

I was just diagnosed with ONJ of the jaw ..I had breast cancer and then given zomeda

I was just told that they have to remove a portion of my lower jaw..I am 48 years old, live in New York

Anyone been through this???  This is all new to me...

jody0517
Posts: 2
Joined: Jun 2013

also, you can email me at jody0517@aol.com

 

Thanks!

Jody

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network